P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
Login / Register
Join Us  Facebook  Twitter  Linked In

News Categories

 

 

 

FDA Warns of Serious Skin Reactions With Acetaminophen

Rare fatalities may occur (August 1)

The FDA is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions. These skin reactions — Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP) — can be fatal.

Acetaminophen is commonly used to treat pain and to reduce fever; it is included in many prescription and over-the-counter (OTC) products.

Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen, the FDA warns. Other drugs used to treat fever and pain/body aches (e.g., nonsteroidal anti-inflammatory drugs [NSAIDS], such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

The agency advises health care professionals to be aware of this rare risk and to consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions.

The FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. The agency will also request that manufacturers add a warning about serious skin reactions to the labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph to do the same.

Source: FDA; August 1, 2013.

More stories